Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 128, NWS Green Bay, WI

July 20, 1998Waushara County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 20, 1998, 10:58 PM CDT for Waushara County, Wisconsin. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 1998, 10:58 PM CDT (03:58 UTC)
Expired
Jul 21, 1998, 12:00 AM CDT
In force
62 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Waushara County, WI

The radar

The Green Bay radar (KGRB), 100 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1841 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 210358 RRA
SVRGRB
WIC137-210500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1058 PM CDT MON JUL 20 1998

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAUSHARA COUNTY IN CENTRAL WISCONSIN

* UNTIL MIDNIGHT CDT

* AT 1055 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE OF
  SEVERE THUNDERSTORMS FROM HANCOCK TO SOUTH OF WAUTOMA.  THE STORMS
  WERE MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  WAUTOMA BY 1110 PM
  SPRING LAKE BY 1130 PM

THESE STORMS CONTAIN HAIL UP TO ONE INCH IN DIAMETER.  MOVE TO A
STURDY SHELTER AND STAY AWAY FROM WINDOWS.

ISAACSON/SKOWRONSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 8:30 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 20, 8:30 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
830 PM CDT MON JUL 20 1998

THUNDERSTORMS THAT MOVED ACROSS THE SOUTHERN THIRD OF WISCONSIN EARLY
TONIGHT HAVE GREATLY DIMINISHED THE CHANCES OF SEVERE ACTIVITY IN
NORTHEAST AND CENTRAL WISCONSIN. MOST OF THE UPPER AIR DYNAMICS REMAIN
WEAK AND LOSER TO THE COLD FRONT. ALSO...MOST OF THE LOW-LEVEL
CONVERGENCE THAT WAS AVAILABLE FOR THE PRODUCTION OF T-STORMS WAS TAKEN
AWAY WITH THE SOUTHERN STORMS.

A LINE OF SHOWERS AND A FEW STORMS MOVING INTO NORTHERN/NORTHWEST
WISCONSIN AT THIS TIME SHOULD CONTINUE TO DIMINISH WITH TIME THIS
EVENING. HAVE THEREFORE REMOVED THE SEVERE WORDING AND DROPPED LIKELY
POPS TO CHANCY POPS IN THE ZONE FORECAST JUST ISSUED.

TEMPS APPEAR TO BE ON TARGET AND WERE LEFT ALONE.

ISAACSON

In the hours before

Special weather statement, Jul 20, 5:50 PM CDT, 5 hours 8 minutes before
WIZ045-048-049-210000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
550 PM CDT MON JUL 20 1998

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
CENTRAL AND NORTHEAST WISCONSIN.

THE SEVERE WEATHER WATCH HAS BEEN CANCELLED FOR...
   WAUSHARA COUNTY...
   WINNEBAGO COUNTY...
   CALUMET COUNTY.

STRONG THUNDERSTORMS WERE MOVING AWAY FROM THE AREA EARLY THIS
EVENING. MORE STORMS ARE LIKELY LATER THIS EVENING.

SThAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR
CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION.

ISAACSON
Special weather statement, Jul 20, 5:50 PM CDT, 5 hours 8 minutes before
WIZ045-048-049-210000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
550 PM CDT MON JUL 20 1998

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
CENTRAL AND NORTHEAST WISCONSIN.

THE SEVERE WEATHER WATCH HAS BEEN CANCELLED FOR...
   WAUSHARA COUNTY...
   WINNEBAGO COUNTY...
   CALUMET COUNTY.

STRONG THUNDERSTORMS WERE MOVING AWAY FROM THE AREA EARLY THIS
EVENING. MORE STORMS ARE LIKELY LATER THIS EVENING.

SThAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR
CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION.

ISAACSON
Local storm report, Jul 20, 10:26 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1026 PM CDT MON JUL 20 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1012 PM    WAUTOMA                   WI   1 INCH HAIL
07/20/98   WAUSHARA                       REPORTED BY STORM SPOTTER

1016 PM    WAUTOMA                   WI   .75 INCH HAIL
07/20/98   WAUSHARA                       REPORTED BY SHERIFF DEPT

ISAACSON

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:38 PM CDTSevere Thunderstorm WarningGRBWaushara62 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.